Georgia, 2016

Damaging Wind in Georgia, February 3, 2016

February 3, 2016 · NWS CAE · 1 event in 1 county or zone

A strong cold front approaching the region from the west produced strong to severe thunderstorms across the Central Savannah River Area. The storms downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong cold front approaching the region from the west produced strong to severe thunderstorms across the Central Savannah River Area. The storms downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 3, 10:26 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 3, 10:26 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 AM EST WED FEB 3 2016

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON THEN STALL
NEAR THE COAST THURSDAY. THIS FRONT WILL BRING WIDESPREAD SHOWERS
AND A FEW THUNDERSTORMS TO THE AREA. COOLER AND MORE SEASONABLE
CONDITIONS EXPECTED BEHIND THE FRONT THROUGH THE WEEKEND. ANOTHER
AREA OF LOW PRESSURE WILL BRING ANOTHER CHANCE FOR RAINFALL LATE
IN THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY...LONGWAVE TROUGH OVER THE CENTRAL US WILL SHIFT EAST TODAY
WHILE SURFACE LOW PRESSURE OVER THE GREAT LAKES REGION PUSHES
NORTHEASTWARD INTO SOUTHEASTERN CANADA. THIS WILL PUSH A SLOW
MOVING COLD FRONT ACROSS THE AREA THIS EVENING WITH WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
FRONT DURING THE AFTERNOON HOURS. HI- RESOLUTION MODELS SHOW AN
INITIAL BROKEN LINE OF CONVECTION MOVING THROUGH EARLY THIS
AFTERNOON WITH THE MAIN LINE MOVING THROUGH LATE THIS AFTERNOON
AND EVENING. STRONG SOUTHWESTERLY FLOW WILL PROMOTE DEEP MOISTURE
ACROSS THE REGION WITH PWAT AROUND 300 PERCENT OF NORMAL FOR THIS
TIME OF YEAR WITH VALUES AROUND 1.8 INCHES. THERE IS A HEAVY
RAIN/FLOODING THREAT BUT EXPECT RELATIVELY QUICK STORM MOVEMENT.
SHEAR IS VERY STRONG ACROSS THE AREA SO BELIEVE STRONG WINDS WOULD
BE THE MAIN SEVERE THREAT WITH AN ISOLATED WEAK TORNADO THREAT.
INSTABILITY APPEARS TO BE THE LIMITING FACTOR FOR SEVERE WEATHER
WITH LI VALUES ONLY AROUND -1 OR -2. TEMPERATURES WARM IN THE LOW
70S MOST AREAS WITH STRONG SOUTH LOW LEVEL FLOW/RESULTING WARM
ADVECTION. LIKELY BREEZY IN THE AFTERNOON WITH GUSTS ABOVE 20 MPH.

TONIGHT...EXPECTING PRECIP TO STILL BE OCCURRING ACROSS THE CWA EARLY
THIS EVENING BEFORE BEGINNING TO PUSH EAST OF THE CWA LATE
TONIGHT. THE FRONTAL BOUNDARY WILL PUSH THROUGH THE CWA...BUT IS
STILL FORECAST TO STALL JUST OFF TO THE EAST OF THE AREA AS IT
PARALLELS THE UPPER FLOW. TEMPERATURES OVERNIGHT REMAINING
MILD...RANGING FROM THE UPPER 40S TO THE MIDDLE 50S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
EXPECTING PRECIP TO STILL BE OCCURRING ACROSS THE CWA EARLY THIS
EVENING BEFORE BEGINNING TO PUSH EAST OF THE CWA LATE TONIGHT. THE
FRONTAL BOUNDARY WILL PUSH THROUGH THE CWA...BUT IS STILL FORECAST
TO STALL JUST OFF TO THE EAST OF THE AREA AS IT PARALLELS THE
UPPER FLOW. UPPER LEVEL ENERGY WILL MOVE ALONG THIS STALLED
BOUNDARY...KEEPING AT LEAST A CHANCE TO LIKELY RAINFALL ACROSS THE
EASTERN COUNTIES THROUGH THURSDAY. LOWER CHANCES ACROSS THE
WESTERN CWA. THE MAIN UPPER TROUGH WILL PUSH INTO THE REGION
THURSDAY NIGHT...AND THIS WILL PUSH THE FRONT/RAINFALL EAST OF THE
FORECAST AREA LATE THURSDAY NIGHT. TEMPERATURES BECOME COOLER
BEGINNING THURSDAY AS THE FRONT IS OFF TO THE EAST. READINGS FALL
BACK INTO THE 30S THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER TROUGH OFFSHORE FRIDAY EXPECT DRYING AND COOLER
CONDITIONS...NEAR OR BELOW NORMAL THROUGH WEEKEND. BOTH THE GFS
AND ECMWF SHOW ANOTHER TROUGH MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION ON SATURDAY...WITH THIS TROUGH BECOMING A CUTOFF LOW
JUST WEST OF THE REGION SATURDAY NIGHT...THEN MOVING ACROSS THE
CWA ON SUNDAY. MODELS IN GOOD AGREEMENT WITH THIS SYSTEM...AND DO
EXPECT TO HAVE SOME MOISTURE RETURN ACROSS THE CWA TO BE ABLE TO
INCLUDE SLIGHT CHANCE/CHANCE POPS AT THIS TIME.

YET ANOTHER UPPER TROUGH WILL APPROACH AND MOVE THROUGH THE AREA
MONDAY INTO TUESDAY...ALTHOUGH MODELS DO BEGIN TO DIVERGE ON THE
SPECIFICS OF THAT SYSTEM. WILL CONTINUE TO FORECAST LOW POPS LATE
IN THE PERIOD...BUT CONFIDENCE LOW DUE TO THE MENTIONED LACK OF
CONSISTENCY IN MODELS WITH THIS LOW.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
RESTRICTIONS EXPECTED FOR A MAJORITY OF THE TAF PERIOD.

A SLOW MOVING COLD FRONT WILL APPROACH THE AREA FROM THE WEST
TODAY AND CROSS THE AREA THIS EVENING. THE CHANCE OF RAIN WILL
INCREASE LATE THIS MORNING THROUGH THE AFTERNOON HOURS AS THE
FRONT PROGRESSES EASTWARD. RAIN SHOWERS EXPECTED TO BE MODERATE TO
HEAVY AT TIMES RESULTING IN VISIBILITY RESTRICTIONS. CEILING
RESTRICTIONS EXPECTED THROUGHOUT MOST OF THE TAF PERIOD WITH
POSSIBLE IMPROVEMENT AFTER 09Z THURSDAY BEHIND THE FRONT.
THUNDERSTORMS MAY OCCUR MAINLY DURING THE AFTERNOON AND EVENING
BUT WITH LIMITED INSTABILITY EXPECT THESE WILL REMAIN ISOLATED.
VERY STRONG WINDS COULD POSSIBLY MIX DOWN WITH SOME OF THE SHOWERS
AND STORMS. SOUTHERLY WINDS WILL VEER TO WESTERLY BEHIND THE
FRONT TONIGHT. SPEEDS WILL GENERALLY BE AROUND 10 TO 15 KNOTS WITH
GUSTS AROUND 20 KNOTS TODAY AND WILL DECREASE TO AROUND 5 TO 10
KNOTS LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY CONTINUE INTO
THURSDAY ASSOCIATED WITH THE SLOW MOVING FRONTAL SYSTEM.
RESTRICTIONS MAY OCCUR AGAIN SATURDAY AND SUNDAY ASSOCIATED WITH
LOW PRESSURE NEAR THE SOUTHEAST COAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Feb 3, 3:07 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EST WED FEB 3 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL CHANCE FOR AN ISOLATED STRONG/SEVERE
THUNDERSTORM IN EMBEDDED HEAVY RAINFALL THIS AFTERNOON IN A HIGH
SHEAR/LOW CAPE ENVIRONMENT AHEAD OF AN APPROACHING COLD FRONT.
STRONG WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREAT IN
STRONGER SHOWERS OR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 3, 11:08 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1108 AM EST WED FEB 3 2016

GAZ040-063>065-077-SCZ018-025-026-030-035-031700-
MCDUFFIE-LINCOLN-BURKE-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-BARNWELL-
EDGEFIELD-AIKEN-
1108 AM EST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE CSRA EARLY THIS
AFTERNOON...

AT 1105 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HONEA PATH TO 6 MILES NORTHWEST OF GREENSBORO TO
6 MILES NORTHEAST OF BYRON...AND MOVING EAST AT 25 MPH. THIS LINE OF
STORMS MAY INTENSIFY AS IT APPROACHES THE CSRA. THESE STORMS ARE
EXPECTED TO MOVE INTO EAST CENTRAL GEORGIA AND THE SOUTH MIDLANDS
THIS AFTERNOON. HEAVY RAIN IS ALSO POSSIBLE.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...WAYNESBORO...
BELVEDERE...AUGUSTA...FORT GORDON...MARTINEZ...CLEARWATER...
EDGEFIELD...HEPHZIBAH...MCCORMICK...HARLEM...JACKSON...LINCOLNTON...
SARDIS...MIDVILLE AND GLOVERVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3283 8231 3323 8223 3336 8255 3360 8265
      3365 8249 3398 8265 3396 8257 3402 8259
      3408 8248 3406 8233 3397 8230 3402 8224
      3395 8203 3404 8194 3403 8194 3302 8159
      3291 8176 3292 8208 3280 8220 3280 8221
TIME...MOT...LOC 1605Z 264DEG 18KT 3439 8244 3365 8326 3273 8371

AWP

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
February 3, 12:52 PM EST
Where
Columbia County, Grovetown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -82.200

County Sheriff Dispatch reported trees and power lines down in the Grovetown area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616086.